Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Quad Cities, IA

August 2, 2004Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Aug 2, 2004, 9:27 AM CDT for Scotland County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 9:27 AM CDT (14:27 UTC)
Expired
Aug 2, 2004, 3:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 185 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 021435
FFWDVN
MOC199-022030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 330 PM CDT

* AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WESTERN HALF OF THE COUNTY FROM
  THUNDERSTORMS CONTINUALLY MOVING OVER THE AREA. DOPPLER RADAR AND
  RAIN GAUGE REPORTS INDICATE 3 TO 5 INCHES OF RAIN HAVE IN WESTERN
  SCOTLAND COUNTY AND IN DAVIS COUNTY IOWA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HITT...
  KILWINNING...CRAWFORD...MEMPHIS...BIBLE GROVE...SOUTH GORIN...
  RUTLEDGE AND GRANGER.

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED THROUGH 11 AM.

FLASH FLOODING IS LIKELY ON TOBIN...INDIAN...AND BRIDGE CREEKS. 
RAPID RISES ARE LIKELY ON THE NORTH AND MIDDLE FABIUS RIVERS AND THE 
WYACONDA RIVER.

LAT...LON 4060 9236 4030 9237 4031 9197 4061 9196

$$

08
2 follow-up statements
000 
WGUS73 KDVN 021622
FFSDVN
MOC199-022030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT MON AUG 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM CDT FOR SCOTLAND
COUNTY...

AT 1110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN HAD ENDED ACROSS SCOTLAND COUNTY. NO KNOW REPORTS OF 
FLOODING HAVE BEEN RECEIVED THROUGH THE SHERIFF DEPARTMENT...BUT 
DOPPLER RADAR ESTIMATED 3 TO 5 INCHES OF RAIN FELL ACROSS ABOUT THE 
WESTERN HALF OF SCOTLAND COUNTY...WITH A LOCALIZED ESTIMATE OF 6 TO 
7 INCHES NORTH OF BIBLE GROVE.

FLASH FLOODING IS STILL LIKELY ON TOBIN...INDIAN...AND BRIDGE CREEKS 
WITH RAPID RISES ON THE NORTH AND MIDDLE FABIUS RIVERS...AND THE 
WYACONDA RIVER.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4060 9236 4030 9237 4031 9197 4061 9196

$$

08
000 
WGUS73 KDVN 021857
FFSDVN
MOC199-022030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT MON AUG 2 2004

...THE FLASH FLOOD WARNING FOR SCOTLAND COUNTY IS CANCELED...

THE SCOTLAND COUNTY SHERIFF DEPARTMENT REPORTS NO KNOWN FLOODING 
PROBLEMS ACROSS THE COUNTY. THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELED.

LAT...LON 4060 9236 4030 9237 4031 9197 4061 9196

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:55 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 3:55 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT MON AUG 2 2004

.SYNOPSIS...EARLY THIS MORNING LOW PRESSURE WAS LOCATED OVER CENTRAL
SD WITH A WRM FNT EXTENDING EAST ACROSS CENTRAL MN.  A SECONDARY WRM
FNT EXTENDED SE FRM THE LOW THROUGH NERN NE SW IA AND NW MO.  A LARGE
SWATH OF LOW 70 DEWPOINTS HAD ADVECTED NORTH THROUGH MID MO RIVER
VALLEY AHEAD OF THE LOW PRESSURE SYSTEM.  TO OUR SE...A SURFACE
RIDGE EXTENDED FROM THE LOWER OH RIVER VALLEY INTO THE SRN GREAT
LAKES. MCS THAT MOVED THROUGH ERN SD EARLY THIS MORNING WAS FALLING
APART OVER NW IA AS IT MOVED INTO A STRONGER CAPPED ENVIRONMENT.
ANOTHER...SEVERE MCS...NEAR THE WRM FNT WAS MOVING SE THROUGH NERN
ND AND NW MN.  CLOSER TO HOME...PROFILERS SHOWING 45KT H8 LLJ
POINTED AS SW IA. ACCAS FIELD DEVELOPED ON THE NOSE OF THE JET FROM
NW MO AND SW IA INTO ERN IA.  WITHIN THE LAST HOUR A FEW SHRA HAD
FORMED OVER S CENTRAL AND CENTRAL IA.

&&

.NEAR TERM (TODAY AND TONIGHT)...CONVECTIVE TRENDS WILL BE THE MAIN
CONCERN THROUGH THE PERIOD. MODELS IN GOOD AGREEMENT REFORMING  MAIN
SYNOPTIC FRONT FURTHER SOUTH INTO IA BY LATE TONIGHT AS HIGH PRESSURE
BUILDS SOUTH INTO THE NORTHERN PLAINS. ELEVATED SHRA/TSRA DEVELOPING
OVER CENTRAL/S CENTRAL IA SHOULD STAY GENERALLY S OF I 80 EARLY THIS
MORNING AS H8 LLJ VEERS TO A MORE WESTERLY DIRECTION. IT APPEARS THE
SD/NW IA MCS WILL CONTINUE TO FALL APART WITH THE ONLY IMPACT ON CWA
BEING SOME DEBRIS CLOUDS THIS MORNING.  THE 06Z META TAKES THE NWRN
MN/ERN ND MCS AND DROPS IT SSE INTO NERN IA BY EARLY THIS AFTERNOON.
THIS APPEARS REASONABLE BASED ON MID LEVEL THICKNESS PATTERNS. IF
THIS PLAYS OUT...THEN CONVECTION SHOULD BE MOVING IN DURING PEAK
HEATING...INCREASING THE SEVERE THREAT FOR THE CWA MID TO LATE
AFTERNOON INTO THE THE EVENING HOURS. SEVERE THREAT WILL CONTINUE
OVERNIGHT AS S/W ENERGY MOVING OVER THE RIDGE SPAWNS AN MCS OVER
NE/SD THIS EVENING AND MOVES EAST THROUGH THE CWA LATE TONIGHT.
..DLF..

&&

.LONGER TERM (TUESDAY THROUGH NEXT SUNDAY)...AS POLAR VORTEX
CONTINUES TO SHIFT ACRS THE HUDSON BAY REGION AND UPPER RIDGE EXPANDS
ACRS THE GRT BSN...SOUTHERN PERIPHERY OF STORM TRACK BETWEEN THESE
TWO SYSTEMS SWEEPS RIGHT ACRS IA AND NORTHERN IL. THATS ABOUT ALL THE
SHORT RANGE MODELS AGREE ON IN THE BEGINNING OF THIS PERIOD.  WILL
BANK ON EITHER MCS ONGOING IN THE LOCAL CWA AT THE BEGINNING OF
THIS PERIOD...OR SPREADING INTO THE CWA FROM UPSTREAM ACRS CENTRAL/
NORTHWEST IA. BOUNDARY PLACEMENT AND HOW FAR NORTH OR SOUTH VORT/MCS-
MCV WILL PROPAGATE ACRS THE AREA AND STRENGTH STILL VERY MUCH IN
QUESTION. GFS AND EVEN THE ETA TO SOME EXTENT SUFFERING FROM
FEEDBACK NOISE...WITH ENHANCED GFS SHEAR AND CAPE SUGGESTING
TORNADIC CONDITIONS ON TUE...WHILE ETA NOT SO OMINOUS AND FURTHER
SOUTH WITH CONVECTIVE AXIS. WILL GO WITH BLANKET 50 POPS FOR ENTIRE
CWA AT THIS POINT...AND ALTHOUGH A LITTLE EARLY TO MENTION WITH THIS
4 AM PACKAGE...SEVERE AND HEAVY RAIN POTENTIAL IS THERE AS EARLIER
DAY SHIFT MENTIONED. TEMPS COULD BE ALL OVER THE PLACE WITH
WARM THERMAL PROFILES IN PLACE BUT POLLUTED WITH CONVECTIVE DEBRIS ON
TUES...WILL TRY GENERALIZED MIDDLE OF ROAD UPPER 80S FOR BULK OF
THE CWA. PREFER THE ETA AND LATEST ECMWF IN MORE AGGRESSIVE HANDLING
OF IN-BUILDING CANADIAN LLVL RIDGE FOR THE MIDDLE OF THE WEEK WHICH
EVENTUALLY SHIFTS BEST FORCING AND LLVL CONVERGENCE FOR ADDITIONAL
CONVECTIVE SYSTEMS MAINLY ACRS THE SOUTHERN THIRD OF THE CWA FOR TUE
NIGHT INTO WED. THE POTENTIAL FOR OVERRUNNING SHOWERS/SOME STORMS
CONTINUES INTO WED NIGHT AND POSSIBLY EARLY THU ACRS THE SOUTH...
BEFORE WESTERN CONUS UPPER RIDGE STARTS TO MIGRATE TOWARD THE
MIDWEST. IN THE LOWER LEVELS...MEDIUM RANGE MODELS STILL SUGGESTING
ANOTHER ROUND OF CANADIAN SFC RIDGING DUMPING DOWN ACRS THE WESTERN
GRT LKS FOR UNSEASONABLY COOL AND DRY CONDITIONS AT THE END OF THE
WEEK AND OVER THE WEEKEND. BRUNT OF CAA DAY APPEARS TO BE FRIDAY
WHERE FAMILIAR NORTHEAST LK FETCH MAY KEEP TEMPS IN THE 70S. MOST OF
MEDIUM RANGE MODELS ALSO SUGGESTING SOME RETURN FLOW ALOFT AND
POSSIBLE WAA PRECIP BY LATE SUNDAY OR MONDAY AS RIDGE-RIDING WAVE
ENERGY DIGS OUT TROUGHINESS ACRS MANITOBA AND THE NORTHERN PLAINS...
BUT WILL KEEP DRY FOR NOW.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Aug 2, 5:15 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON AUG 2 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR EARLY THIS MORNING...MAINLY ALONG
AND SOUTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI RIVER.  A FEW
THUNDERSTORMS COULD REACH SEVERE LIMITS...ALONG AND SOUTH OF A LINE
FROM OTTUMWA TO BURLINGTON.  THE PRIMARY THREATS WOULD BE HAIL UP TO
ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
MAINLY NORTH OF HIGHWAY 34.  IF THESE THUNDERSTORMS MATERIALIZE...
THEY WILL POSE A THREAT OF LARGE HAIL...DAMAGING WIND AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH THE STORM TRACK CONTINUING OVERHEAD WITH WARM AND UNSTABLE
AIR IN PLACE...THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TUESDAY.
STORMS THAT FORMED TO THE WEST OF THE AREA MAY BE MOVING INTO AND
AFFECTING THE LOCAL AREA BY TUESDAY MORNING. AS THE DAY PROGRESSES
WITH A FRONTAL AND OUTFLOW BOUNDARIES WAVERING THROUGH THE AREA...
MORE STORMS MAY FIRE TUESDAY AFTERNOON AND TUESDAY NIGHT. LATEST
INDICATIONS SUGGEST THERE WILL BE THE POTENTIAL FOR SOME SEVERE
STORMS IN ALL THESE ROUNDS OF ACTIVITY TUESDAY AND TUESDAY NIGHT...
WITH THE ENTIRE AREA AT RISK. THE STRONGEST STORMS COULD PRODUCE
DAMAGING WINDS OF 60 TO 80 MPH AND LARGE HAIL UP TO THE SIZE OF
GOLFBALLS. HEAVY RAIN WILL ALSO BE A THREAT WITH SOME LOCATIONS
POSSIBLY EXPERIENCING AN ADDITIONAL 2 TO 3 INCHES OF RAIN BY
WEDNESDAY MORNING...PRODUCING THE RISK OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING IN SOUTHEAST IOWA AND NORTHEAST
MISSOURI.  SPOTTER ACTIVATION MAY BE NECESSARY AGAIN LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE AREA.

DLF/12

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.